Rhode Island, 2006

Blizzard and Winter Storm in Rhode Island, February 12, 2006

February 12, 2006 · NWS BOX · 8 events in 7 counties and zones

Low pressure centered off the Virginia coast intensified into a strong Noreaster as it tracked about 75 miles southeast of Nantucket Sunday afternoon, 12 February 2006. This strong Noreaster produced heavy snow and windy conditions across Rhode Island.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure centered off the Virginia coast intensified into a strong Noreaster as it tracked about 75 miles southeast of Nantucket Sunday afternoon, 12 February 2006. This strong Noreaster produced heavy snow and windy conditions across Rhode Island. Blizzard criteria was met at the T.F. Green Airport in Warwick between 1051 AM and 3 PM. 9.4 inches of snow accumulated at T.F. Green airport, which breaks the previous record snowfall maximum for the date. The accumulating snow began around 6 AM and tapered off around 6 PM. Snowfall amounts generally ranged between 9 and 14 inches, with some locations reporting up to 16 inches of snow. No known injuries directly resulted from this winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 12, 6:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 12, 6:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EST SUN FEB 12 2006

.UPDATE...
GOOD NEWS FOR SPOTTERS...WE HAVE FOUND A WAY TO GET AROUND THE
TECHNICAL PROBLEM WITH ONLINE SPOTTER REPORTS. PLEASE GO DIRECTLY TO
THE SPOTTER REPORT FORM BY TYPING THE FOLLOWING INTO THE ADDRESS BAR
OF YOUR BROWSER IN LOWERCASE:

WEATHER.GOV/BOSTON/SPOTTERREPORTFORM.HTML

YOU WILL THEN BE ABLE TO ENTER YOUR REPORTS ONLINE. ALL REPORTS OF
SNOWFALL GREATER THAN 2 INCHES...WIND DAMAGE OF MEASURED WIND SPEEDS
GREATER THAN 35 MPH WILL BE APPRECIATED.

THANKS FOR YOUR PATIENCE.

&&

.PREVIOUS DISCUSSION...
/ISSUED 457 AM EST SUN FEB 12 2006/

SHORT TERM /TODAY THROUGH TUESDAY/...
USED A BLEND OF THE GFS AND NAM FOR THIS FORECAST PACKAGE SINCE BOTH
MODELS ARE CLOSE...AND SEEM TO HAVE A VERY GOOD HANDLE ON THE MASS
FIELDS.  MAIN CHANGE FROM PREVIOUS FORECAST WAS TO SLOW THE ARRIVAL
TIME OF THE SNOW SLIGHTLY...AND TO LOWER AVERAGE ACCUMULATIONS
SLIGHTLY BY AND INCH OR SO IN SOME SPOTS.  BANDED NATURE TO
PRECIPITATION DUE TO STRONG FRONTOGENETICAL FORCING WILL LEAD TO
WIDELY VARIABLE ACCUMULATIONS.

LOW PRESSURE WAS JUST OFF THE MARYLAND COAST AT 4 AM...AND IS
EXPECTED TO PASS SOUTH AND EAST OF NANTUCKET EARLY THIS AFTERNOON.
THUS EXPECTING THE HEIGHT OF THIS STORM TO BE BETWEEN 10 AM AND 5 PM
TODAY.  WINDS WILL INCREASE LATER TODAY...WITH GUSTS UP TO 60 MPH
POSSIBLE ACROSS COASTAL...SOUTH CENTRAL AND SOUTHEAST MA...RHODE
ISLAND AND PORTIONS OF NORTHEAST CT.  HAVE LEFT WARNINGS INTACT.

SEAS AND WINDS HAVE RISEN RAPIDLY OVER THE PAST 6 HOURS.  THINKING
IS WE HAVE ANOTHER 7 HOURS BEFORE HIGH TIDE...SO SEAS WILL HAVE
ENOUGH TIME TO BUILD AND CAUSE PROBLEMS ALONG THE EAST COAST OF
MA. MAIN CONCERN WILL BE FOR THE COASTLINE SOUTH OF BOSTON.  HAVE
POSTED A COASTAL FLOOD WARNING.

FOR TEMPERATURES...USED A BLEND OF MAV AND MET GUIDANCE.

ONCE STORM DEPARTS THIS EVENING...DRIER WEATHER IN STORE FOR SOUTHERN
NEW ENGLAND WITH A SLIGHT WARMING TREND MONDAY INTO TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
KEPT FOCUS ON THE SHORT TERM PORTION OF THE FORECAST THIS MORNING.
PREVIOUS DISCUSSION FOLLOWS FOR THE LONGER TERM.

ALL MODELS AGREE ON A PATTERN CHANGE THIS PERIOD...WITH HIGH
AMPLITUDE WESTERN RIDGE BUILDING EAST INTO CENTRAL CANADA...SHIFTING
POLAR VORTEX AND ITS ASSOCIATED COLD AIRMASS INTO THE NORTHERN
ROCKIES AND HIGH PLAINS. THIS REX-TYPE BLOCK WILL YIELD A BROAD SW
FLOW OVER THE NE. INITIALLY THIS WILL RESULT IN TEMPS ABV NORMAL AWAY
FROM THE COAST WED AND POSSIBLY INTO THU. THEREAFTER...SLOW MOVING
FNT ACRS NY STATE AND NRN NEW ENGLAND MAY DRIFT SOUTHWARD INTO OUR
REGION FRI AND SAT.

LOTS OF UNCERTAINTY ON EASTWARD PROGRESS OF THIS FRONT...AS GFS AND
CMC GLOBAL HAVE A PIECE OF JET ENERGY EJECTING EASTWARD INTO THE NE
FRI-SAT...WHICH WOULD PUSH FNT OFSHR. HOWEVER...ECMWF AND UKMET
INDICATE WEAKER AND BROADER SW FLOW ALOFT RUNNING PARALLEL TO THE
SFC FNT. THIS WOULD TRANSLATE TO FNT GETTING HUNG-UP NEAR NEW
ENGLAND...WITH HIGHER PRECIP CHANCES AND COOLER TEMPS FRI AND SAT.
GIVEN THIS HIGH UNCERTAINTY...WL NOT DEVIATE MUCH FM CLIMO FRI AND
SAT...AND LEAN TWD WARM TEMPS AND LOW POPS WED AND THU.  FOR MON AND
BEYOND...WEST WINDS 20-25 KT MON/MON NGT...BECOMING SW TUE AND WED.
SW WNDS WILL DIMINISH BELOW 20 KT WED NGT.

AVIATION...
CONDITIONS WILL DETERIORATE THIS MORNING TO IFR THROUGHOUT SOUTHERN
NEW ENGLAND...WITH WIDESPREAD LIFR EXPECTED FROM MID MORNING INTO
THE AFTERNOON AS THE MAIN SNOW BAND OVER MID ATLANTIC SHIFTS INTO
OUR REGION. SURFACE WIND GUSTS OF 50-60KT ARE QUITE POSSIBLE EARLY
THIS AFTERNOON NEAR CAPE COD AND ISLANDS...WITH 40-50KT AS FAR
INLAND AS KPVD...KORH AND KBOS.

IMPROVEMENT WILL TAKE PLACE LATE THIS AFTERNOON AND THIS EVENING AS
SYSTEM PULLS AWAY. EXPECT AN INITIAL JUMP TO MVFR CONDITIONS BEFORE
MANY TERMINALS IMPROVE FURTHER TO VFR OVERNIGHT.

AIRPORT WEATHER WARNING IN EFFECT FOR RI AIRPORTS THROUGH 1 PM. WE
EXPECT TO ISSUE THE SAME FOR KBOS/LOGAN A LITTLE LATER THIS MORNING.

MARINE...
STORM WARNINGS REMAIN POSTED FOR ALL WATERS. VERY DANGEROUS
SITUATION FOR ANY MARINERS OUT THERE AS STORM PEAKS LATER THIS
MORNING AND THIS AFTERNOON...50-60KT GUSTS ARE LIKELY ON THE COASTAL
WATERS. SEAS LIKEWISE WILL RESPOND RAPIDLY AND WE STILL THINK
WAVEWATCH GUIDANCE IS RUNNING ABOUT 20 PERCENT TOO LOW...A TYPICAL
BIAS...SO WE BUMPED UP SEAS TO AROUND 20 FT ON OUR OUTER WATERS,

CONDITIONS GRADUALLY IMPROVE TONIGHT AND MON AS SYSTEM PULLS AWAY.

SPOTTERS...
DUE TO A TECHNICAL PROBLEM ON OUR WEBSITE...THE ONLINE SPOTTER
FEATURE IS NOT OPERATIONAL AT THIS TIME.  SPOTTERS ARE REQUESTED TO
CALL IN YOUR SNOW AND WIND REPORTS DIRECTLY TO THE NATIONAL WEATHER
SERVICE.  WE ARE SORRY FOR ANY INCONVENIENCE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING FOR CTZ003-004 UNTIL 7 PM SUNDAY.
  ...HEAVY SNOW WARNING FOR CTZ002 UNTIL 7 PM SUNDAY.
MA...HEAVY SNOW WARNING FOR MAZ002>006-008>011-026 UNTIL 7 PM
     SUNDAY.
  ...BLIZZARD WARNING FOR MAZ007-012>024 UNTIL 7 PM SUNDAY.
  ...COASTAL FLOOD WARNING FOR MAZ007-015-016-019-022-024 FROM 9 AM
     SUNDAY TO 3 PM SUNDAY.
NH...HEAVY SNOW WARNING FOR NHZ011-012-015 UNTIL 7 PM SUNDAY.
RI...BLIZZARD WARNING FOR RIZ001>008 UNTIL 7 PM SUNDAY.
MARINE...STORM WARNING FOR ANZ230-233>237 UNTIL 7 PM SUNDAY.
  ...STORM WARNING FOR ANZ231-232-250-254-255 UNTIL 11 PM SUNDAY.
&&
Hazardous weather outlook, Feb 11, 5:11 PM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
511 PM EST SAT FEB 11 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-121115-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
511 PM EST SAT FEB 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...
SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND.

.DAY ONE...TONIGHT AND SUNDAY
MAJOR WINTER STORM UNFOLDING FOR SECOND HALF OF WEEKEND COINCIDENT
WITH FULL MOON. BLIZZARD WARNINGS AND HEAVY SNOW WARNINGS HAVE BEEN
ISSUED. PLEASE REFER TO PRODUCTS FOR SPECIFICS. NOREASTER HAS SLOWED
ITS ARRIVAL WITH SNOW OVERSPREADING REGION FROM MIDNIGHT THROUGH 4 AM
OVERNIGHT...THEN THE BULK OF SNOW COMES IN FOR SUNDAY...WITH THE
HEIGHT OF THE SNOW AROUND NOON. OVERALL A 10 TO 18 INCH SNOW FALL BY
NIGHT FALL SUNDAY...WITH LESSER AMOUNTS FAR NORTHWEST AND OVER
NANTUCKET.  ALSO...ISOLATED AMOUNTS OF 2 FEET POSSIBLE IN THE AREA
FROM PROVIDENCE TO BOSTON...SOUTHEAST TO THE UPPER CAPE.

OVER THE WATERS HAVE HOISTED A STORM WARNING FOR ALL DAY SUNDAY INTO
SUNDAY EVENING DUE TO NORTHEAST WINDS SUSTAINED AT 25 TO 35 KNOTS
WITH GUSTS OF 50 TO 55 KNOTS.

COASTAL FLOOD WATCH CONTINUE FOR EAST COAST MASSACHUSETTS FOR THE
HIGH TIDE CYCLE FROM 10 AM TO 1 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR SUNDAY. PLEASE REPORT ANY WIND
DAMAGE OR MEASURED WIND SPEEDS IN EXCESS OF 35 MPH. AS USUAL...SNOW
ACCUMULATION REPORTS OF 2 INCHES OR MORE WOULD ALSO BE APPRECIATED.

KAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Northwest Providence

When
February 12, 6:00 AM EST to 5:00 PM EST
Where
Northwest Providence forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Southeast Providence

When
February 12, 6:00 AM EST to 5:00 PM EST
Where
Southeast Providence forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Western Kent

When
February 12, 6:00 AM EST to 5:00 PM EST
Where
Western Kent forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kent

When
February 12, 6:00 AM EST to 5:00 PM EST
Where
Eastern Kent forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Bristol

When
February 12, 6:00 AM EST to 5:00 PM EST
Where
Bristol forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 12, 6:00 AM EST to 6:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Winter Storm, Newport

When
February 12, 6:00 AM EST to 6:00 PM EST
Where
Newport forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Blizzard, Eastern Kent

When
February 12, 10:51 AM EST to 3:00 PM EST
Where
Eastern Kent forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490253, 5490254, 5490255, 5490256, 5490258, 5490259, 5490260, 5490257.